Alert archive / Ohio / Special Weather Statements in 2024
Special Weather Statement, NWS Northern Indiana
NWS Northern Indiana issued this special weather statement at May 19, 2024, 8:48 PM EDT for Defiance County, Ohio. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2024, 8:48 PM EDT (00:48 UTC)
- Expired
- May 19, 2024, 9:15 PM EDT
- In force
- 27 min
- Issued by
- NWS Northern Indiana
- Hail
- 0.50 in
- Wind
- 50
County Defiance County, OH
The radar
The Northern Indiana radar (KIWX), 107 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 8:50 PM EDT | HAIL 0.75 | 1 N Williams Center, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 836 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1903 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
948
WWUS83 KIWX 200048
SPSIWX
Special Weather Statement
National Weather Service Northern Indiana
848 PM EDT Sun May 19 2024
OHZ001-002-004-005-200115-
Henry OH-Defiance OH-Fulton OH-Williams OH-
848 PM EDT Sun May 19 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN DEFIANCE...NORTHWESTERN
HENRY...SOUTHWESTERN FULTON AND SOUTHERN WILLIAMS COUNTIES THROUGH
915 PM EDT...
At 847 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stryker to 7 miles northeast of
Hicksville. Movement was east at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Defiance, Bryan, Archbold, Stryker, Pulaski, Farmer, Ney, Evansport,
Jewell, Ridgeville Corners, Williams Center, Melbern, Hallock, and
Pettisville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4158 8423 4131 8423 4131 8474 4155 8472
TIME...MOT...LOC 0047Z 291DEG 8KT 4151 8437 4135 8466
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
$$
NWSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at May 19, 7:30 PM EDT, 1 hour 18 minutes earlier. Its key messages:
- Strong to possibly severe thunderstorms still appear possible late Tuesday night and possibly again Wednesday afternoon. Both of these periods are marked by low confidence in severe weather.
- Chance of storms for Monday and Monday night. Widespread severe weather is not expected, but an isolated storm may have a hail or wind threat.
- Warm temperatures in the 80s through Tuesday. 70 degree temperatures take over for the late week.
- Lull in precip chances for Thursday, but additional chances of showers and thunderstorms next weekend.
Area forecast discussion, May 19, 7:30 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 730 PM EDT Sun May 19 2024 .KEY MESSAGES... - Strong to possibly severe thunderstorms still appear possible late Tuesday night and possibly again Wednesday afternoon. Both of these periods are marked by low confidence in severe weather. - Chance of storms for Monday and Monday night. Widespread severe weather is not expected, but an isolated storm may have a hail or wind threat. - Warm temperatures in the 80s through Tuesday. 70 degree temperatures take over for the late week. - Lull in precip chances for Thursday, but additional chances of showers and thunderstorms next weekend. && .DISCUSSION... Issued at 239 PM EDT Sun May 19 2024 A cold front, divorced from any mid level vorticity, stalls just to our northwest today. A moisture axis glides into the forecast area and short term guidance indicates low level convergence will be present in an environment with strong low level lapse rates and CAPE values exceeding 2500 J/kg. Forecast soundings indicate there's quite a bit of dry air below 850 and above 700 mb that might make it a little bit more difficult to form storms, but should they overcome it say with a few outflow boundaries, DCAPE values exceed 900 to 1000 J/kg making downbursts possible. Additionally, the low level dryness and mid level lapse rates between 6.5 and 7 C/km could make hail a possibility with limited melting in the dry low level layer. PWATs do actually exceed climatology by 1 SD making locally heavy rain possible with the 60F degree dew points and 10C 850 mb dew points. Slow storm motions also contribute to the heavy rain possibility, which could be exacerbated over a more urban area. There is also some indication that these storms continue beyond sunset with the 500 to 1000 J/kg of MUCAPE remaining along with 6.5 C/km mid level lapse rates and as a front lifts northward into MI Monday morning. Monday morning, the area is once again devoid of forcing, but we'll be watching for the arrival of a likely convectively enhanced shortwave from the Central Plains to arrive in the evening. Short range guidance indicates this could die on our doorstep, which could happen as the shortwave appears to move towards Lower Michigan, but lingering diurnally enhanced instability may be able to help before sunset. Forecast soundings look a little bit similar to today's soundings, but CAPE appears weaker. Similar DCAPE and mid level lapse rate magnitudes contribute to wind and hail potential, but shear appears more limited providing some ceiling for strong to severe potential. SPC's marginal risk of severe weather appears warranted for Monday, but would want a little bit more shear and turning in the low levels to make a tornado threat a little bit more believable. With some remnant shortwaves nearby Tuesday, we may start with some clouds around, but models indicate some clearing may be possible during the afternoon allowing models to generate 1500 J/kg of CAPE. The low level jet is around Tuesday, which may help to remove cloudiness, but it won't be strong enough for severe storms until later Tuesday night. By that point, 500 J/kg of MUCAPE and 6 to 6.5 C/km mid level lapse rates will be available, with shear finally around after midnight. Effective helicity values do surpass 200 m2/s2 during this time as well, but modeled surface LCLs appear too high for a tornado unless those are incorrect. DCAPE doesn't appear to stay as high overnight, but gusty to damaging winds and some hail still appear possible. SPC's slight risk appears warranted for Tuesday into 12z Wednesday. Then, with the cold front bisecting the area into east and west halves, the eastern area has the greatest chance to see afternoon thunderstorms refire, Wednesday afternoon, but this will depend on the eventual placement of the front. Too far east and storms develop east of our area. Storms are modeled to have 1500 J/kg of CAPE to tap into along with some shear and 6 to 6.5 C/km mid level lapse rates. Helicity appears to be weaker for this setup, though. SPC's slight risk also appears warranted for Wednesday afternoon. A break in the action is indicated for Thursday as surface high pressure moves in behind the front. There is a chance the dry weather continues for Friday as well with an upper low in southeast Canada and the strength of a shortwave through the Tennessee Valley likely determining how far north the precip shield gets. There is a chance our area could get clipped Friday from that low to our south. Our next chance for showers and perhaps thunderstorms appears to be Saturday night/Sunday as an upper low in south-central Canada drags a cold front through the area. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 730 PM EDT Sun May 19 2024 Weak cold front currently supporting isolated storms west of KFWA will continue to slowly sag east this evening. However, with very weak shear and forcing, storms will likely diminish with the loss of daytime heating and confidence remains low that one will actually impact KFWA. Will therefore hold with just VCSH mention. Otherwise VFR conditions will persist through the period given relatively dry low levels. The next chance of convection arrives Monday evening just outside this forecast window. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...None. OH...None. MI...None. MARINE...None. && DISCUSSION...Roller AVIATION...AGD
Hazardous weather outlook, May 19, 3:38 PM EDT, 5 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 338 PM EDT Sun May 19 2024 INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204- 216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-201945- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Northern La Porte- Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte- Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI- Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 338 PM EDT Sun May 19 2024 /238 PM CDT Sun May 19 2024/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Isolated thunderstorms are possible into this evening. Severe weather is not expected, but a few storms have the potential to produce strong winds and brief heavy rain. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is another chance of thunderstorms Monday afternoon and night. Widespread severe weather is not expected but an isolated strong storm is possible with some a wind and a hail threat from northwest Indiana into southern Lower Michigan. Strong to severe storms are possible Tuesday night, but confidence in severe storms is low at this time. Strong to severe thunderstorms will also be possible Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-201945- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 338 PM EDT Sun May 19 2024 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance of thunderstorms Monday afternoon and night. Strong to severe storms are possible Tuesday night.
In the hours before
Special weather statement, May 19, 4:00 PM EDT, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Northern Indiana
400 PM EDT Sun May 19 2024
INZ020-192030-
White IN-
400 PM EDT Sun May 19 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WHITE COUNTY THROUGH
430 PM EDT...
At 359 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brookston, or 10 miles southwest of Monticello, moving east at 15
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Brookston, Chalmers, and Badger Grove.
This includes Interstate 65 between mile markers 185 and 192.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4070 8676 4069 8675 4068 8676 4068 8674
4067 8674 4066 8676 4066 8678 4057 8677
4056 8677 4056 8701 4065 8706
TIME...MOT...LOC 1959Z 264DEG 12KT 4063 8689
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
NWSSpecial weather statement, May 19, 5:11 PM EDT, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Northern Indiana
511 PM EDT Sun May 19 2024
INZ020-192145-
White IN-
511 PM EDT Sun May 19 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WHITE COUNTY THROUGH
545 PM EDT...
At 510 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chalmers, or 9 miles southwest of Monticello, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Monticello, Brookston, Reynolds, Chalmers, Golden Hill, Indiana
Beach, Norway, Smithson, and Cedar Point.
This includes Interstate 65 between mile markers 187 and 195.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4081 8672 4074 8670 4074 8675 4073 8676
4072 8675 4071 8676 4069 8675 4068 8676
4068 8674 4067 8674 4066 8676 4066 8678
4059 8677 4059 8704 4074 8707
TIME...MOT...LOC 2110Z 268DEG 14KT 4068 8691
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
NWSSpecial weather statement, May 19, 7:04 PM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Northern Indiana
704 PM EDT Sun May 19 2024
INZ017-024-216-192330-
Wabash IN-Whitley IN-Southern Kosciusko IN-
704 PM EDT Sun May 19 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WABASH...
SOUTHWESTERN WHITLEY AND SOUTHEASTERN KOSCIUSKO COUNTIES THROUGH 730
PM EDT...
At 704 PM EDT, Doppler radar was tracking a strong thunderstorm near
North Manchester, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
North Manchester, South Whitley, Silver Lake, Claypool, Sidney,
Packerton, Liberty Mills, and Collamer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4102 8592 4116 8591 4117 8563 4100 8564
TIME...MOT...LOC 2304Z 273DEG 8KT 4108 8581
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
NWSSpecial weather statement, May 19, 8:48 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
848 PM EDT Sun May 19 2024
OHZ001-002-004-005-200115-
Henry OH-Defiance OH-Fulton OH-Williams OH-
848 PM EDT Sun May 19 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN DEFIANCE...NORTHWESTERN
HENRY...SOUTHWESTERN FULTON AND SOUTHERN WILLIAMS COUNTIES THROUGH
915 PM EDT...
At 847 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stryker to 7 miles northeast of
Hicksville. Movement was east at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Defiance, Bryan, Archbold, Stryker, Pulaski, Farmer, Ney, Evansport,
Jewell, Ridgeville Corners, Williams Center, Melbern, Hallock, and
Pettisville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4158 8423 4131 8423 4131 8474 4155 8472
TIME...MOT...LOC 0047Z 291DEG 8KT 4151 8437 4135 8466
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
NWSThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 4:53 PM EDT | Special Marine Warning | IWX | 67 min | |
| May 20, 5:59 PM EDT | Special Marine Warning | IWX | 46 min | |
| May 20, 6:05 PM EDT | Special Weather Statement | IWX | LaPorte, Saint Joseph | 55 min |
| May 20, 6:39 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Marshall, Saint Joseph, Starke | 51 min |
| May 20, 7:09 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Marshall, Saint Joseph | 51 min |
| May 20, 7:39 PM EDT | Special Weather Statement | IWX | Marshall, Starke | 51 min |
| May 19, 10:51 PM EDT | Areal Flood Advisory | IWX | Fulton, Henry | 3 hr |
| May 20, 5:28 PM EDT | Special Weather Statement | IWX | Berrien | 47 min |
| May 20, 7:41 PM EDT | Special Weather Statement | IWX | Saint Joseph | 49 min |
Nearby
Special Weather Statements in Ohio, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.